Thunderstorm Wind, Greenbrier
- When
- April 27, 9:39 PM EST
- Where
- Greenbrier County, Bingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.050, -80.800
Several trees were blown down near Bingham.
Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms. These storms quickly became severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 27, 9:15 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT WED APR 27 2011
.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS
EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE
TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD
INTO THE AREA THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
FORECAST TWEAKED TO BETTER MATCH TRENDS OF THE HIGHER POPS MOVING
INTO THE WESTERN EXTENT OF THE AREA JUST IN ADVANCE OF THE
APPROACHING COLD FRONT. ALSO TIMING OF PROGRESSION OF PRECIP
ACROSS THE AREA THROUGH THE REMAINDER OF THE NIGHT AND EARLY
THURSDAY MORNING HAS BEEN ADJUSTED.
PREVIOUS DISCUSSION...
PRESSURE RISES BEHIND THE FRONT WILL BE STRONG WITH
BREEZY AND GUSTY CONDITIONS. SATURATED GROUND AND GUSTY POST-
FRONTAL WINDS COULD DOWN TREES/POWER LINES FROM NON-THUNDERSTORM
WINDS.
TEMPERATURES AGAIN WILL BE MUGGY UNTIL THE FRONT PASSES TO THE EAST
THURSDAY AFTERNOON. SEASONAL TEMPERATURES AND DRIER CONDITION
EXPECTED THURSDAY AFTERNOON.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HAVE
DEEP NORTHWEST FLOW ON THURSDAY NIGHT AND FRIDAY AND ENOUGH LOW
LEVEL MOISTURE TO KEEP A CHANCE OF SHOWERS IN THE WESTERN UPSLOPE
AREAS THROUGH FRIDAY.
500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.
MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.
THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES. HOWEVER
INCLUDING A VCSH/CB MENTION FOR KLYH/KDAN FOR LATE TONIGHT IN CASE
TIMING IS A BIT FASTER.
THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.
&&
.HYDROLOGY...
AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT
WILL PASS THROUGH THE REGION OVERNIGHT INTO EARLY THURSDAY
MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO
ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY
HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE
CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE
SAME AREA IN A SHORT PERIOD OF TIME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THURSDAY FOR VAZ007-009>020-
022>024-032>035.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...FLASH FLOOD WATCH UNTIL 10 AM EDT THURSDAY FOR NCZ001>003-018-
019.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THURSDAY FOR WVZ042>045.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.
&&
SYNOPSIS...JH
NEAR TERM...DS/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/RCS
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 917 PM EDT WED APR 27 2011 NCZ003-019-VAZ032>035-290130- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- 917 PM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. NCZ001-002-018-VAZ011>020-022>024-WVZ043>045-290130- ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- SUMMERS-MONROE-GREENBRIER- 917 PM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. VAZ010-WVZ042-290130- BLAND-MERCER- 917 PM EDT WED APR 27 2011 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. VAZ007-009-290130- TAZEWELL-SMYTH- 917 PM EDT WED APR 27 2011 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... ...TORNADO WATCH 239 IN EFFECT UNTIL 1 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. NCZ004>006-020-VAZ043>047-058-059-290130- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 917 PM EDT WED APR 27 2011 ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. DS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 E1.00 INCH APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0650 PM TSTM WND DMG 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
&&
EVENT NUMBER RNK1100142
EVENT NUMBER RNK1100143
WERTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL RIDGEWAY 36.58N 79.87W
04/27/2011 E1.00 INCH HENRY VA PUBLIC
0605 PM HAIL CONCORD 37.35N 78.98W
04/27/2011 E1.25 INCH CAMPBELL VA PUBLIC
0620 PM HAIL AXTON 36.67N 79.72W
04/27/2011 E1.75 INCH HENRY VA LAW ENFORCEMENT
0650 PM HAIL 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 E1.00 INCH APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0650 PM TSTM WND DMG 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0713 PM HAIL 3 ESE SWANSONVILLE 36.72N 79.54W
04/27/2011 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
AT 541 WHITMELL SCHOOL ROAD
0725 PM HAIL DRY FORK 36.75N 79.42W
04/27/2011 E2.00 INCH PITTSYLVANIA VA PUBLIC
0730 PM HAIL CHATHAM 36.82N 79.40W
04/27/2011 E1.00 INCH PITTSYLVANIA VA PUBLIC
&&
EVENT NUMBER RNK1100136 RNK1100137 RNK1100138 RNK1100142 RNK1100143
RNK1100139 RNK1100140 RNK1100141
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 NW SANDY RIVER 36.73N 79.67W
04/27/2011 E1.00 INCH HENRY VA PUBLIC
IN THE 1600 BLOCK OF HAIRFIELD LANE
&&
EVENT NUMBER RNK1100144
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL CHARLOTTE COURT HOUSE 37.05N 78.63W
04/27/2011 E0.88 INCH CHARLOTTE VA LAW ENFORCEMENT
0740 PM FUNNEL CLOUD LONG ISLAND 37.08N 79.10W
04/27/2011 CAMPBELL VA PUBLIC
&&
WHPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 2 SW BLAIRS 36.66N 79.42W
04/27/2011 E0.50 INCH PITTSYLVANIA VA TRAINED SPOTTER
0756 PM HAIL 2 N WESTOVER HILLS 36.62N 79.45W
04/27/2011 E0.75 INCH PITTSYLVANIA VA TRAINED SPOTTER
0802 PM HAIL BLAIRS 36.68N 79.38W
04/27/2011 E0.50 INCH PITTSYLVANIA VA FIRE DEPT/RESCUE
&&
EVENT NUMBER RNK1100146 RNK1100147 RNK1100145
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL RICHLANDS 37.10N 81.80W
04/27/2011 E1.00 INCH TAZEWELL VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1100149
WERTThe Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
4 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Several trees were blown down near Bingham.
Several trees were blown down in the Dawson and Clintonville area.
Numerous trees were blown down across the area. This includes several blown down or snapped off along Davis Stuart Road and trees down along Route 219 north of Interstate 64. Three homes were also damaged by falling trees around Lewisburg.
One tree was blown down by Thunderstorm winds on Waiteville Road.
Runoff from heavy rains caused Meadow Creel to come out of its banks and run over route 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304358, 304329, 304357, 304356, 304332, 304330, 305592.